From the Irish Times on Monday, 19 Dec 2011.
DRUG REGULATORS have advised caution in the use of one of the Republic’s most widely used anti-nausea agents after the emergence of a possible link with sudden cardiac death. The warning is especially targeted at people aged over 60.
Domperidone, which is marketed here as Motilium and Domerid, is a long-established drug that is used to treat nausea and vomiting.
As well as having antiemetic properties, domperidone helps to propel food along the gut and is a proven treatment for upper abdominal discomfort and fullness.
Available over the counter as well as on prescription, the drug is especially popular at this time of year as an antidote to seasonal overeating.
In its latest drug safety bulletin, the Irish Medicines Board (IMB) warns doctors that two recent studies “have shown that domperidone may be associated with an increased risk of serious ventricular arrhythmias or sudden cardiac death”.
Can someone interpret this warning for me? Does that mean motilium should not be taken at all, or just not habitually? Or is a warning for those with pre-existing heart conditions?
Anyone have a guess of the mechanism of the increased risk, perhaps a pharmacist could chime in..
Have you seen the notice here?
I wonder why this is only being raised now when the papers cited were published at least a year ago.
Thanks that's what I was looking for, 30mg per day sounds excessive anyway no? I used to take it a little a long time ago for IBS but never more than once a week.
30mg daily is not excessive in chronic cases- recommended dose is 10-20mg 3-4 times daily.
My prescription calls for Motilium RX 20mg three tumes a day so the dise is not excessive